Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 22, 2013, 5:47 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2013, 5:47 AM HST (15:47 UTC)
- Expired
- Feb 22, 2013, 8:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WGHW50 PHFO 221547 FFWHFO HIC003-221845- /O.NEW.PHFO.FF.W.0030.130222T1547Z-130222T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 547 AM HST FRI FEB 22 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 845 AM HST * AT 542 AM HST...A GAGE ON WAIKANE STREAM SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN NEAR HAUULA...OR ABOUT 16 MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU AND LAIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2158 15811 2168 15790 2142 15770 2139 15797 $$ HOUSTON
2 follow-up statements
753 WGHW70 PHFO 221721 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 721 AM HST FRI FEB 22 2013 HIC003-221845- /O.CON.PHFO.FF.W.0030.000000T0000Z-130222T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 721 AM HST FRI FEB 22 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 845 AM HST... LOCALLY HEAVY SHOWERS CONTINUE TO MOVE INTO PORTIONS OF WINDWARD AND CENTRAL OAHU. THE WAIKANE STREAM REMAINS ABOVE FLOOD STAGE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU AND LAIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2158 15811 2168 15790 2142 15770 2139 15797 $$ BURKE
136 WGHW70 PHFO 221854 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 854 AM HST FRI FEB 22 2013 HIC003-221904- /O.EXP.PHFO.FF.W.0030.000000T0000Z-130222T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 854 AM HST FRI FEB 22 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. LAT...LON 2158 15811 2168 15790 2142 15770 2139 15797 $$ BURKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:00 AM HST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 22, 4:00 AM HST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI FEB 22 2013 .SYNOPSIS... BREEZY AND GUSTY TRADE WINDS WILL BRING PERIODS OF ENHANCED HEAVY SHOWERS THROUGH AT LEAST TONIGHT. THOUGH A HEAVY SHOWER MAY OCCUR ANYWHERE...WINDWARD SLOPES WILL ACCUMULATE THE MOST RAINFALL OVER TIME. MAUI AND THE BIG ISLAND EVEN MAY EXPERIENCE FLOODING OR THUNDERSTORMS. CONDITIONS ACROSS THE STATE WILL DRY FROM SUNDAY INTO NEXT WEEK...BUT WINDS WILL DIMINISH ONLY SLIGHTLY. && .DISCUSSION... SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS STILL REPORTED MODERATE TO STRONG TRADE WINDS...AND SOUNDING DATA CONTINUED TO SHOW PLENTY OF MOMENTUM OVER LIHUE. PRESSURE TRENDS SUGGESTED A SLIGHT INCREASE IN WIND SPEED THROUGH THE SHORT RUN...AND GRADIENTS REMAINED FAIRLY STEEP ACROSS THE STATE IN ABSOLUTE TERMS. OUTPUT FROM THE HIGH-RESOLUTION WRF FOR MAUI AND THE BIG ISLAND PREDICTED THAT...BEFORE RELAXING MORE GENERALLY INTO THE WEEKEND... THE PRESSURE GRADIENT WILL TIGHTEN ENOUGH OVER NORTH PARTS OF THE BIG ISLAND TO PRODUCE ANOTHER SURGE OF STRONG WINDS OVER THE RIDGES AND THROUGH THE PASSES OF THE KOHALA MOUNTAINS TODAY. IN LIGHT OF THIS PREDICTION...AND THE CONTINUING EVIDENCE SUPPORTING IT...A WIND ADVISORY HAS BEEN ISSUED FOR THIS AREA THROUGH THIS AFTERNOON. HOWEVER...SPEEDS SHOULD START TO DROP OFF PRETTY RAPIDLY THERE INTO THE EVENING. ALOFT...A LOW LINGERING TO THE EAST OF THE ISLANDS EXPANDED SLOWLY TOWARD THE WEST...AND DRIFTED EVEN MORE SLOWLY TO THE SOUTHEAST... WHILE RIDGING PERSISTED TO THE SOUTHWEST CLOCKWISE THROUGH NORTH. GUIDANCE AGREED IN PREDICTING THIS OVERALL PATTERN TO CHANGE LITTLE THROUGH THE FORECAST PERIOD...THOUGH HEIGHTS WILL RISE ACROSS MOST OF THE AREA FROM THE WEST BY LATE THIS WEEKEND. THUS...SHOWERS CARRIED BY THE TRADES WILL CONTINUE TO PASS UNDER THE MID-LEVEL LOW BEFORE MOVING ASHORE ALONG EAST SLOPES. ALTHOUGH OROGRAPHIC FORCING WILL REMAIN IMPORTANT...INSTABILITY UNDER THE LOW WILL KEEP DRIVING MORE SIGNIFICANT SHOWER DEVELOPMENT. DENSE CIRRUS LAYERS FOLLOWING THE SOUTH EDGE OF THE LOW FROM THE WEST OBSCURED MUCH OF THE STATE SOUTH OF OAHU...BUT MARINE CUMULI BUILDING INTO TOWERING CUMULI JUST NORTH OF THE CIRRUS SHIELD IMPLIED SIMILAR...OR MORE SIGNIFICANT...ACTIVITY CLOSER TO THE CORE OF THE LOW. MOST ESTIMATES OF PRECIPITABLE WATER AROUND THE STATE SHOWED VALUES AT OR ABOVE CLIMATOLOGY...WITH CONSIDERABLE MOISTURE PRESENT UPSTREAM ALMOST TO 140W IN THE FORM OF CLOUD LAYERS ORIGINALLY ASSEMBLED ALONG THE EAST EDGE OF THE LOW. THUS...FUEL FOR PRECIPITATION WILL REMAIN PLENTIFUL TODAY...AND MOST SOLUTIONS SHOW IT TAPERING OFF SIGNIFICANTLY NO SOONER THAN SUNDAY. A SIGNIFICANT PART OF THIS MOISTURE...BOTH PRESENT AND YET DUE TO ARRIVE...CONSISTED OF LAYERS WELL ABOVE THE SURFACE. TEMPERATURES AT THE ISLAND SUMMITS WILL REMAIN QUITE LOW UNDER THE INFLUENCE OF THE COLD POOL FROM THE LOW ALOFT...SO THESE CLOUD LAYERS WILL HAVE A REALISTIC CHANCE TO PRODUCE FREEZING RAIN...SNOW...OR ICE THERE AT LEAST THROUGH TONIGHT. RISING HEIGHTS WILL START TO PUSH THE COLDEST AIR OFF TO THE EAST ON SATURDAY. A MOIST AIR MASS UNDER COLD AIR ALOFT ALSO HAS THE POTENTIAL TO PRODUCE THUNDERSTORMS. LOCAL GUIDANCE BASED ON MODEL OUTPUT PREDICTS A CHANCE OF THUNDERSTORMS AS FAR NORTHWEST AS OAHU WITHIN THE NEXT 12 HOURS OR SO. SUCH AN OUTCOME SEEMS UNLIKELY AT THAT DISTANCE FROM BOTH THE DEEPEST MOISTURE AND THE CORE OF THE COLD POOL ALOFT...BUT MAUI AND THE BIG ISLAND HAVE MORE REALISTIC CHANCES OF DEEP CONVECTION. THOUGH NOT STRICTLY IMPOSSIBLE...SEVERE WEATHER IS NOT THE MAIN CONCERN. RATHER...AN ANCHORED THUNDERSTORM DROPPING HEAVY RAIN OVER PREVIOUSLY SATURATED SLOPES EASILY COULD PRODUCE FLASH FLOODING. && .MARINE... FRESH TO LOCALLY STRONG TRADE WINDS...TOGETHER WITH ROUGH SEAS OFTEN EXCEEDING 10 FT IN HEIGHT...LIKELY WILL NECESSITATE A SMALL CRAFT ADVISORY /SCA/ FOR ALL WATERS THROUGH THE WEEKEND. THE HIGH SURF ADVISORY CONTINUES FOR ROUGH SURF ALONG EAST-FACING SHORES. A LONG UPWIND FETCH OF FRESH TRADES WILL PRODUCE ELEVATED SURF THROUGH SUNDAY AFTERNOON AT LEAST. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH AND EAST-KOHALA. WINTER STORM WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS. FLASH FLOOD WATCH UNTIL 6 AM HST SATURDAY FOR THE BIG ISLAND AND MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST-FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN WATERS && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:32 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 3:03 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Feb 21, 5:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 8:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Feb 22, 1:51 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Feb 22, 3:29 AM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Feb 22, 4:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 22, 8:22 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 22, 12:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.